Alert archive / Connecticut / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 1, 2006, 4:06 PM EDT for Capitol Planning Region, Connecticut. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2006, 4:06 PM EDT (20:06 UTC)
- Expired
- Jun 1, 2006, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 106 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:29 PM EDT | HAIL 0.75 | Farmington, CT | |
| Jun 1, 4:43 PM EDT | HAIL 1 | West Hartford, CT | |
| Jun 1, 4:50 PM EDT | TSTM WND DMG | West Hartford, CT | 3 TO 4 INCH DIAMETER LIMBS DOWN. |
| Jun 1, 4:55 PM EDT | TSTM WND DMG | East Windsor, CT | LARGE LIMBS DOWN. |
| Jun 1, 4:55 PM EDT | TSTM WND DMG | Windsor, CT | WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 012007
SVRBOX
CTC003-012045-
/O.NEW.KBOX.SV.W.0007.060601T2006Z-060601T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT THU JUN 1 2006
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARTFORD COUNTY IN NORTHERN CONNECTICUT
THIS INCLUDES THE CITIES OF...WINDSOR LOCKS...WEST HARTFORD...
MANCHESTER...HARTFORD...EAST HARTFORD
* UNTIL 445 PM EDT
* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BURLINGTON...OR NEAR TORRINGTON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM SHOULD BE NEAR...
CANTON BY 420 PM EDT
AVON BY 425 PM EDT
SIMSBURY BY 430 PM EDT
BLOOMFIELD AND WEST HARTFORD BY 435 PM EDT
HARTFORD BY 440 PM EDT
WINDSOR...SOUTH WINDSOR...EAST WINDSOR AND EAST HARTFORD BY 445 PM
EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4170 7299 4179 7302 4179 7297 4181 7294
4189 7294 4197 7250 4192 7253 4186 7253
4177 7247 4173 7247
$$
BELK1 follow-up statement
000
WWUS51 KBOX 012035
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT THU JUN 1 2006
CTC003-012045-
/O.CON.KBOX.SV.W.0007.000000T0000Z-060601T2045Z/
HARTFORD CT-
435 PM EDT THU JUN 1 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL HARTFORD COUNTY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WEST HARTFORD...MOVING NORTHEAST AT 15 MPH. THIS STORM
PRODUCED PENNY SIZED HAIL IN FARMINGTON AT 429 PM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HARTFORD BY 440 PM EDT
BLOOMFIELD...SOUTH WINDSOR...WINDSOR AND EAST HARTFORD BY 445 PM
EDT
LAT...LON 4170 7299 4179 7302 4179 7297 4181 7294
4189 7294 4197 7250 4192 7253 4186 7253
4177 7247 4173 7247
$$
BELKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:57 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 1, 3:57 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 357 PM EDT THU JUN 1 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... COMING SOON. && .LONG TERM /SATURDAY THROUGH THURSDAY/... MDLS IN GD AGREEMENT THAT AN AMPLIFIED CLOSED WAVE /CLOSING OFF AT 850 AND 700 MB/ WILL IMPACT THE RGN SATURDAY...WITH STG MLVL FORCING VIA FRONTOGENESIS. LOOKING AT THE THERMAL MLVL PACKING...SYSTEM TAKING ON THE APPEARANCE OF A COOL SEASON RAIN EVENT. ALL INDICATIONS POINT TO HVY RN POTENTIAL AT LEAST INTO SAT AM. UNFORTUNATELY...HVY RNFL AXIS DIFFICULT TO PINPOINT AS AMPLITUDE OF WAVE REMAINS UNCERTAIN. ALL MDLS HV OPEN WV EVOLVING INTO A CLOSED WAVE...EXCEPT THE CMC MDLS. FAIRLY CONFIDENT THAT A CLOSED WAVE WILL MATERIALIZE GIVEN THE LONG WAVE PTN IS AMPLIFYING. ALTH IT IS POSSIBLE THAT A SLIGHTLY LESS AMPLIFIED SOLUTION THAN NAM/GFS AND UKMET COULD VERIFY. NVRTHELESS...A POTENT SYSTEM IS LKLY TO IMPACT THE RGN INTO SAT AM. MDLS ALSO DIFFER ON HOW QUICKLY THIS SYSTEM WILL EXIT THE RGN...AS SFC WV TRAVERSES NEWD UP THE CST. GIVEN UNCERTAINTY ON AMPLITUDE OF THE SYSTEM...WL NOT DEVIATE MUCH FM GUID...WHICH SUGGEST HVY RNFL POTENTIAL DECREASING SAT AFTN AND EVENING FM WEST TO E. SUN THROUGH THU... ALTHOUGH MEDIUM RANGE MODELS ARE SHOWING GOOD CONTINUITY WITH LARGER SCALE FEATURES AND ARE IN DECENT AGREEMENT WITH MEAN TROUGH OVER EASTERN STATES...THERE ARE USUAL DIFFERENCES WITH SMALLER SCALE FEATURES THAT LEND LOWER THAN AVERAGE CONFIDENCE DURING EXTENDED PERIOD TODAY. PRIMARY ISSUE DEALS WITH TIMING OF SHORT WAVES AROUND TROUGH AND POTENTIAL EFFECTS AS THEY INTERACT WITH FRONTAL BOUNDARY SITTING OFF EAST COAST. DUE TO THIS UNCERTAINTY...WE ARE WEIGHTING FORECAST CLOSE TO ENSEMBLE MEAN WHICH TENDS TO VERIFY BEST THIS FAR OUT IN TIME. INITIAL SURFACE LOW IS EXPECTED TO HEAD OFF COAST SUN MORNING AS RIDGING FROM HIGH PRESSURE OVER GREAT LAKES EXTENDS INTO NEW ENGLAND MON AND TUE. WHILE WE ARE MORE CONFIDENT IN CLEARING WORKING INTO MUCH OF INTERIOR...THAT TREND SHOULD BE DELAYED A BIT NEAR COAST AS LOW IS SLOW TO EXIT. NEXT LOW RIDING UP ALONG FRONT IS EXPECTED TO TRACK SE OF NANTUCKET WED MORNING. WE ARE SHOWING AN INCREASE IN CLOUDINESS FROM SE TO NW TUE NIGHT AND WED...BUT WE WILL RESTRICT HIGHER CLOUD COVER AND CHANCE POPS TO OUR SE ZONES ONLY...MAINLY SE OF PROVIDENCE TO PLYMOUTH LINE. THAT SYSTEM SHOULD BE WELL OFFSHORE THU...BUT MAY DROP A WEAK FRONT OR TROUGH DOWN COAST THU AFTERNOON. SINCE WE HAVE A GOOD AMOUNT OF UNCERTAINTY WE DECIDED TO KEEP POPS BELOW CHANCE THROUGHOUT AND NOT HIT CLOUD COVER TOO HARD. && .AVIATION... COMING SOON. && .MARINE... SHORT TERM...COMING SOON. ROUGH CONDITIONS EXPECT ON THE WATERS SAT...ESP FOR THIS TIME OF YEAR WITH SMALL CRAFT ADVISORY NE WNDS /25-33 KT/ LKLY SAT...WITH A LOW PROB OF MARGINAL GALES /GREATER THAN 33 KT/. GIVEN NE FETCH...SEAS MAY CLIMB 7 TO 10 FT ACRS ERN MA WTRS. WNDS WL BEGIN TO EASE SAT NGT INTO SUN. SMALL CRAFT ADVISORY CONDITONS SHOULD SLOWLY EASE SUN NIGHT INTO MON AS SYSTEM PULLS OFFSHORE. NEXT SYSTEM IS EXPECTED TO PASS SE OF NANTUCKET WED MORNING...BUT GRADIENT LOOKS TO BE LOOSE ENOUGH THAT WE THINK WE WILL STAY BELOW SMALL CRAFT ADVISORY THRESHOLD. && .HYDROLOGY... COMING SOON. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...FLASH FLOOD WATCH FOR MAZ005>007-013>021 UNTIL 11 AM SATURDAY. NH...NONE. RI...FLASH FLOOD WATCH FOR RIZ001>007 UNTIL 11 AM SATURDAY. MARINE...SMALL CRAFT ADVISORY FOR ANZ232-254-255 UNTIL 6 PM FRIDAY. && SHORT TERM...DRAG LONG TERM...JWD/NOCERA AVIATION...DRAG MARINE...JWD/DRAG/NOCERA HYDROLOGY...DRAG
Hazardous weather outlook, Jun 1, 4:08 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 408 AM EDT THU JUN 1 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020900- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 408 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS... EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE... CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY REMAINS IN EFFECT FOR NANTUCKET THROUGH 9 AM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON GENERALLY ALONG AND NORTHWEST OF A BOSTON...TO TAUNTON... TO PROVIDENCE LINE INCLUDING CONNECTICUT. THE THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS SOUTHERN NEW HAMPSHIRE AS WELL AS NORTHERN AND CENTRAL MASSACHUSETTS WHERE THE POTENTIAL EXISTS FOR TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING FROM ANY THUNDERSTORM. AN ISOLATED LOCATION MAY RECEIVE OVER 3 INCHES OF RAIN IN JUST A COUPLE OF HOURS. PLEASE SEE OUR FLOOD STATEMENT FOR MORE DETAILED INFORMATION. IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE BEST CHANCE FOR THEM ACROSS SOUTHERN NEW HAMPSHIRE AND INTERIOR MASSACHUSETTS. ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM. PLEASE SEE OUR SEVERE WEATHER OUTLOOK FOR MORE INFORMATION. FINALLY...DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED THIS AFTERNOON AND EVENING WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL HEAVY RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY MORNING. TOTAL RAINFALL AMOUNTS BY SATURDAY SHOULD AVERAGE BETWEEN 1.50 AND 4 INCHES WITH LOCALLY HIGHER AMOUNTS BETWEEN 5 AND 7 INCHES. A FLOOD POTENTIAL OUTLOOK CONTINUES FOR THIS AND FLOOD WATCHES MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY AFTER 12 PM FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY FOR ISOLATED AREAS OF FLASH FLOODING. FRANK
In the hours before
Special weather statement, Jun 1, 11:57 AM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1157 AM EDT THU JUN 1 2006 CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-012000- CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA- HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA- SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WINDHAM CT- 1157 AM EDT THU JUN 1 2006 ...THUNDERSTORMS THIS AFTERNOON WILL PRODUCE STRONG WIND GUSTS... STREET FLOODING RAINS AND SMALL HAIL IN PORTIONS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND EARLY THIS AFTERNOON REACHING THE EASTERN MASSACHUSETTS COAST AND THE UPPER PART OF NARRAGANSETT BAY LATE IN THE DAY. STORMS WERE IN THE PROCESS OF DEVELOPING DURING MIDDAY OVER EASTERN NEW YORK STATE. THEY WILL DEVELOP IN THE CONNECTICUT RIVER VALLEY BETWEEN 130 PM AND 330 PM...REACHING THE INTERSTATE 95 CORRIDOR FROM NEWBURYPORT TO BOSTON AND PROVIDENCE LATE IN THE DAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE STRONG WIND GUSTS UP TO 50 MPH. THAT MAY BE STRONG ENOUGH TO DOWN LARGE BRANCHES...OR EVEN BRING DOWN TREES WHICH HAVE BEEN WEAKENED BY THE RECENT HEAVY RAINFALL IN SOUTHERN NEW ENGLAND. THUNDERSTORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND BANDS OF VERY HEAVY RAIN...POSSIBLY EVEN SMALL HAIL. THESE STRONGER STORMS ARE MORE LIKELY TO AFFECT NORTHERN CONNECTICUT AND WESTERN AND CENTRAL MASSACHUSETTS AND SOUTH CENTRAL NEW HAMPSHIRE. IF YOU HAVE OUTDOOR PLANS...BE ALERT FOR SIGNS OF THREATENING WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH YOUR AREA. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES TODAY. DRAG
Special weather statement, Jun 1, 3:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 358 PM EDT THU JUN 1 2006 CTZ002-012045- HARTFORD CT- 358 PM EDT THU JUN 1 2006 AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 7 MILES WEST OF BURLINGTON...OR ABOUT 4 MILES SOUTHEAST OF TORRINGTON...MOVING EAST AT 35 MPH. THE THUNDERSTORM SHOULD BE NEAR...CANTON AND BURLINGTON BY 410 PM EDT...BLOOMFIELD AND AVON BY 420 PM EDT...WINDSOR AND WINDSOR LOCKS BY 430 PM EDT...EAST WINDSOR AND SOUTH WINDSOR BY 440 PM EDT. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BELK/KJC
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:12 PM EDT | Flash Flood Watch | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 51 hr |
| Jun 1, 4:15 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 2 hr |
| Jun 1, 4:42 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 48 min |
| Jun 1, 5:39 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 36 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.